Tricyclic antidepressants (TCAs) come in tablet form and are usually taken in the evening. They are sometimes taken midafternoon and at bedtime to help prevent accidental wetting that occurs early in the night.
How It Works
The exact way that TCAs help reduce bed-wetting is not known. They may affect the muscles of the bladder, or they may have some effect on the hormone that causes the kidneys to release urine (antidiuretic hormone). They may work by causing the child to sleep more lightly.
Why It Is Used
TCAs may help decrease bed-wetting for short periods of time for children 6 years and older. These medicines most often are used with another form of treatment such as praise and encouragement (motivational therapy).
How Well It Works
Both desipramine and imipramine have been shown to reduce the number of wet nights and help children have 14 dry nights in a row.1
Imipramine helps temporarily reduce the number of wet nights in less than half of the children who take it. After they stop taking the medicine, most of those children will wet the bed again.2
All medicines have side effects. But many people don't feel the side effects, or they are able to deal with them. Ask your pharmacist about the side effects of each medicine your child takes. Side effects are also listed in the information that comes with the medicine.
Here are some important things to think about:
- Usually the benefits of the medicine are more important than any minor side effects.
- Side effects may go away after your child takes the medicine for a while.
- If side effects still bother your child and you wonder if he or she should keep taking the medicine, call your doctor. He or she may be able to lower the dose or change the medicine. Do not suddenly have your child quit taking the medicine unless your doctor says so.
Call 911 or other emergency services right away if your child has:
Call the doctor right away if your child has:
Common side effects of this medicine include:
The U.S. Food and Drug Administration (FDA) has issued an advisory on antidepressant medicines and the risk of suicide. Talk to your doctor about these possible side effects and the warning signs of suicide.
See Drug Reference for a full list of side effects. (Drug Reference is not available in all systems.)
What To Think About
Never have your child suddenly stop taking TCAs. The use of these medicines should be tapered off slowly and only under the supervision of a doctor. Abruptly stopping these medicines can cause negative side effects.
TCAs are not recommended for long-term treatment of accidental wetting. Some children get worse the longer they take TCAs. The reason for this is not known.
If a child takes a larger dose (accidental overdose), death could occur. A child who has taken an overdose of a TCA may have:
Medicine is one of the many tools your doctor has to treat a health problem. If your child takes medicine as your doctor suggests, it will improve your child's health and may prevent future problems. If your child doesn't take the medicines properly, his or her health (and perhaps life) may be at risk.
There are many reasons why people have trouble taking their medicine. But in most cases, there is something you can do. For suggestions on how to work around common problems, see the topic Taking Medicines as Prescribed.
Follow-up care is a key part of your child's treatment and safety. Be sure to make and go to all appointments, and call your doctor if your child is having problems. It's also a good idea to know your child's test results and keep a list of the medicines your child takes.
Complete the new medication information form (PDF)(What is a PDF document?) to help you understand this medication.
Kiddoo D (2011). Nocturnal enuresis, search date February 2010. BMJ Clinical Evidence. Available online: http://www.clinicalevidence.com.
Katz ER, DeMaso DR (2011). Enuresis (bed-wetting). In RM Kleigman et al., eds., Nelson Textbook of Pediatrics, 19th ed., pp. 71-73. Philadelphia: Saunders Elsevier.
Primary Medical ReviewerSusan C. Kim, MD - Pediatrics
Specialist Medical ReviewerThomas Emmett Francoeur, MD, MDCM, CSPQ, FRCPC - Pediatrics
Current as ofSeptember 9, 2014